Advanced Breast Cancer: Expert Perspectives On Recent Progress - Episode 15
Hope S. Rugo, MD, FASCO: For adding targeted agents, it appears that for the PIK3CA, PI3 kinase mutation inhibitors, like alpelisib and the other agents that were treated before, the toxicity can be a major issue. Understanding the time course helps us a lot in managing it. What’s interesting is that both hyperglycemia and rash for alpelisib peak in the first 2 weeks after administration, whereas diarrhea can be a long-term toxicity. Knowing this helps us a lot in terms of prevention.
We just published this data in from the SOLAR-1 data set. What we would have recommended is that patients have a hemoglobin A1C [glycated hemoglobin] at the end of fasting glucose before they start alpelisib. It’s really important to understand what their risk factor is. We know that patients have certain risk factors and we’re going to see more about that in further analyses of SOLAR-1.
One known risk factor is a hemoglobin A1C that is not within the normal range, which means that a patient will experience hyperglycemia during their course of treatment with alpelisib, so you need to check the glucose at day 8 and day 15. Every week for the first 2 weeks is really important.
Just telling somebody to eat low carbohydrates is really hard for patients, and you need a really low-carbohydrate diet. Another thing that people have done is to use prophylactic glucose. I think the newer agents may be better. You know, the ones that are advertised on the television all the time, but they’re SGLT2 inhibitors and are hard to get.
I am hopeful that we’ll be able to design an intervention for patients that’s prophylactic and helps in managing the hyperglycemia. They definitely need diet counseling as well. You already mentioned that prophylaxis for rash with a nonsedating antihistamine works incredibly well. They’re both issues, and you want to advise people of the risk of diarrhea and different diets, making sure they have antidiarrheal therapy around.
Joyce O’Shaughnessy, MD: Thanks, Hope. That’s fabulous. I want to hear from Denise and Tiffany. Are there any particular management strategies—things you’ve observed or your experiences?
Denise Yardley, MD: One of major things we learned early on with everolimus, adding the mTOR inhibitor, is that when we are combining a partner with endocrine therapy, it really is much different from the days of endocrine therapy monotherapy, in which a prescription was rendered and the patient was given a prolonged follow-up. We didn’t need lab evaluation for an aromatase inhibitor or tamoxifen or fulvestrant. A lot of those patients weren’t coming back intermittently for labs or checkups or phone calls from the nurses or even return appointments that were on a short scale.
What we’ve learned and what our practices are continuing to do is a lot of patient education. We do want to hear about things that patients are experiencing when they leave our clinic, and this may be very different from their adjutant experience with endocrine therapy with these new partners. I know from my practice, when I’m talking to a patient and they’re relieved that it’s not a chemotherapy recommendation that I’m giving for hormone receptor–positive patients.
I very quickly tell them that you can have a lot of different toxicities, so it is not the stereotype that many of the patients either from adjutant therapy have experience in terms of chemotherapy. These endocrine partners, these biologic targeted agents—hitting these key pivotal pathways—have a whole host of different but serious adverse effects that we can manage. But we need to intervene early.
We need to check on these patients and do a lot of the education and bring them back for visits, which was never what I did with endocrine monotherapy. Now we’re like, “We need you to come back. We need you to do a check for CBC [complete blood count]. We need you to…look at the patient’s RAP [right atrial pressure].”
Part of it is managing toxicities that we clearly want to be adept at. The other key part is if we don’t manage these toxicities, we’re not going to get compliance, and those patients are going to be out there and self-discontinue and not make us aware, and I think that’s the key. I do that lecture up front with the patient. We may have some bumps in the road until we get the right dosing, the right combination of medications, to support you through this partnership, but it’s pivotally important because it’s in compliance for you to gain and derive that benefit or a chance at that benefit.
We’ve got to do our best to make you able to tolerate any of the toxicities that come along, so you can be an equal partner in doing your part, in being able to manage the compliance aspect when you walk out of the door. It’s a lot more education for myself when I’m face to face with the patient, as well as for the staff when they’re answering those phone calls. These are different times when a patient is on an endocrine combination backbone therapy vs endocrine monotherapy.
Certainly, some of the nurses were like, “Oh, you want this to PCP.” I’m like, “No, I want that patient in our office.” But they’re used to it, and it’s a lot of education just trying to break that habit and practice patterns.
Joyce O’Shaughnessy, MD: Yeah, it’s really a change. It’s a complete change. It’s so important though, as you say. Tiffany, what has been your experience? Many patients with weight loss, a need for dose reduction. Patient selection?
Tiffany A. Traina, MD: The key about education in managing expectations is that it can’t be overemphasized. Being sure our patients are aware of what to call about. Being sure they’re aware of diet and glucose monitoring. The rash, in my experience, has been easily mitigated with the use of the prophylactic antihistamines. What I feel like I’m learning is how to be an endocrinologist, how to manage and monitor blood sugars, and how to educate about that. To your point, being sure that our nurses are informed because they’re doing a lot of this frontline work as well and responding to our patients and really keeping them safe at home.
Mitigating these adverse events is important. For me, it’s a learning curve, as it is with many of our new drugs when they enter into our armamentarium. We’ve become cardio oncologists, and now we’re becoming endocrinologists or at least becoming familiar with blood glucose management.
Joyce O’Shaughnessy, MD: Thank you. I just want to reiterate what Hope said about patient selection. I tried to cheat a little and have the hemoglobin A1C be 6.5 g/dL or above. It just doesn’t work. People got way too much in the way of hyperglycemia. I think they had tried that in the SOLAR-1. It didn’t work, which is why they said less than 6.5%. It just really has to be that way, taking the time to get their glucose into good control really has to happen. Otherwise it just won’t work.
Then I max out metformin, first as they get their blood glucose above 160 g/dL. I’m monitoring them closely. The home glucose monitors are very inexpensive and easy to do. Write it down, take it a few times a day. As Hope said, it’s just the first few weeks you have to do it. I do go to the SGLT2 inhibitors because they lower insulin; anything that lowers insulin is going to help alpelisib work better and longer.
That’s low carb, the low sugar, and exercise. Basically, metformin lowers insulin, and SGLT lowers insulin inhibitors. I’ve been able to manage it, as I said. I have had some patients who need a dose reduction for excessive weight loss, but then it stopped. Now they’re able to just sail along. I must say, I’ve been impressed with the level of activity.
Hope S. Rugo, MD, FASCO: It’s interesting too, and you commented on this. What has happened early when people don’t have experience is that they give the patient alpelisib, and then they come back 2 weeks later and they get ketoacidosis and hyperglycemia. Having these proactive approaches is really important. I actually think that what we probably should be doing is prophylaxing in patients, in some way or another, who have these slightly elevated hemoglobin A1Cs.
You can take 2 weeks to better control somebody’s glucose and talk to them about diet and management before you even start. They don’t have to come in at day 8, but you have to check. Having an endocrinologist on speed dial helps a lot with e-consults and things like that; that helps. I find that they generally take a little less of an aggressive approach, but the other thing that’s really important is that if you hold the alpelisib, these pills have a short half-life unlike say tamoxifen.
The hyperglycemia goes away with the flick of an eye, so now you have to be really careful because if you have them on a long-acting hypoglycemic agent, you can cause severe hypoglycemia. You want to stop everything within 24 hours that you’ve been doing if a patient didn’t need it before.
Joyce O’Shaughnessy, MD: Yeah, that’s super. It’s good if somebody gets really high on their glucose. Just stop it, and in 36 hours, they’re back down to normal.
Transcript edited for clarity.